Latest News Highlights

Increased risk of ototoxicity following concomitant administration of Gentamicin and Furosemide

Tuesday, 12th December 2017


                     INCREASED RISK OF OTOTOXICITY FOLLOWING CONCOMITANT ADMINISTRATION OF GENTAMICIN AND FUROSEMIDE


Dear Healthcare provider,

This communication is to remind you about the increased risk of ototoxicity following concomitant administration of gentamicin and furosemide.

Nephrotoxicity and ototoxicity are the most important side effects of aminoglycosides for example Gentamicin. Furosemide is a loop diuretic which is documented to cause hearing loss in some patients especially at a high dose.

When Furosemide and Gentamicin are administered concomitantly, Furosemide causes an increase in Gentamicin plasma and tissue concentration causing additive ototoxicity. The incidence of ototoxicity is increased when Furosemide is given in combination with Gentamicin compared to when Gentamicin is administered alone or when Furosemide is administered alone.

Special attention should be given to children when using this combination because they may not be able to communicate the occurrence of hearing loss. Health workers are advised by NDA to:


1.    Avoid concomitant administration of Furosemide and Gentamicin.

2.    If the two medicines are used concomitantly, patients may need dose adjustment   and monitoring for hearing loss.

3.    Special monitoring for hearing loss should be given to older patients, those receiving high doses of these medicines and patients who are dehydrated.

4.    Discontinue the medication once there is confirmed hearing loss.


To report adverse drug reactions and any other medicine related concerns contact NDA by email at druginfo@nda.or.ug or Tel 0417 788100 or Whatsapp 0791415555.

Thank you for your continued cooperation.


Victoria Nambasa

For: DIRECTOR PRODUCT SAFETY